Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 119, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 11, 2020, 6:03 PM CDT for 4 counties in Iowa. It was in force for 27 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 6:03 PM CDT (23:03 UTC)
- Expired
- Jul 11, 2020, 6:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Jasper County, IA, Marshall County, IA, Poweshiek County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 53 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 6:04 PM CDT | HAIL 0.88 | 3 Ese Collins, IA | REPORT VIA SOCIAL MEDIA. |
| Jul 11, 6:11 PM CDT | HAIL 1 | Baxter, IA | FIRE DEPT. REPORTS QUARTER SIZE HAIL IN BAXTER, IA. |
| Jul 11, 6:30 PM CDT | HAIL 1 | 1 Nnw Kellogg, IA | TRAINED SPOTTER REPORTED QUARTER SIZED HAIL 4 MILES EAST OF NEWTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 1:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1573 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
079
WUUS53 KDMX 112303
SVRDMX
IAC099-127-157-169-112330-
/O.NEW.KDMX.SV.W.0119.200711T2303Z-200711T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
603 PM CDT Sat Jul 11 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
West central Poweshiek County in central Iowa...
Southeastern Story County in central Iowa...
Southwestern Marshall County in central Iowa...
Central Jasper County in central Iowa...
* Until 630 PM CDT.
* At 603 PM CDT, a severe thunderstorm was located near Baxter, or 15
miles southeast of Nevada, moving southeast at 55 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters have reported up to inch and a
half hail with the storm so far.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Newton, Grinnell, Baxter, Rock Creek Lake, Iowa Speedway,
Melbourne, Sully, Kellogg, Collins, Rhodes, Lambs Grove, Oakland
Acres, Grinnell Regional Airport, Rock Creek State Park and Newton
Municipal Airport.
This includes Interstate 80 between mile markers 164 and 181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4188 9332 4200 9325 4175 9268 4152 9289
TIME...MOT...LOC 2303Z 309DEG 49KT 4190 9321
HAIL...2.00IN
WIND...60MPH
$$
Curtis1 follow-up statement
617
WWUS53 KDMX 112317
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
617 PM CDT Sat Jul 11 2020
IAC127-169-112327-
/O.CAN.KDMX.SV.W.0119.000000T0000Z-200711T2330Z/
Story IA-Marshall IA-
617 PM CDT Sat Jul 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STORY AND
SOUTHWESTERN MARSHALL COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Iowa.
LAT...LON 4156 9285 4177 9315 4186 9309 4186 9295
4175 9268
TIME...MOT...LOC 2317Z 309DEG 49KT 4178 9301
$$
IAC099-157-112330-
/O.CON.KDMX.SV.W.0119.000000T0000Z-200711T2330Z/
Poweshiek IA-Jasper IA-
617 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR WEST CENTRAL POWESHIEK AND NORTHEASTERN JASPER COUNTIES...
At 617 PM CDT, a severe thunderstorm was located near Newton, moving
southeast at 55 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Newton, Grinnell, Rock Creek Lake, Iowa Speedway, Sully, Kellogg,
Oakland Acres, Grinnell Regional Airport and Rock Creek State Park.
This includes Interstate 80 between mile markers 167 and 181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4156 9285 4177 9315 4186 9309 4186 9295
4175 9268
TIME...MOT...LOC 2317Z 309DEG 49KT 4178 9301
HAIL...1.50IN
WIND...60MPH
$$
CurtisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:28 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 11, 2:28 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 228 PM CDT Sat Jul 11 2020 .SHORT TERM.../Tonight through Tonight/ Issued at 227 PM CDT Sat Jul 11 2020 A potent shortwave trough located in the SD/ND/MN tri-state area has already initiated strong and severe storms early this afternoon, including ping pong ball hail and 70 mph winds. That activity will continue to slide SE through the afternoon and evening hours, likely affecting large portions of Iowa north and east of a roughly Spencer- Fort Dodge-Ames-Ottumwa line. The environment ahead of current activity in MN will continue to destabilize and yield additional support for organization and the potential for large hail and damaging winds, including a corridor of MLCAPE values around 2500-3000 J/kg and effective bulk shear around 40 kts. Additionally, lingering outflow boundaries from morning may provide opportunity for at least some isolated convection ahead of the parent activity in MN as well as a non-zero tornado threat. The primary outflow boundary from this morning can still be picked out on visible imagery, especially if looped, across Tama County and towards the northwest and southeast respectively. Given what has transpired already today, existing environment, and persistent CAM depictions, anticipate ongoing convection in MN to grow upscale to some degree, yielding a growing wind threat with the potential for 70+ mph winds, along with continued severe hail. Combined, wind driven hail will be of concern, yielding concern for anyone outside as well as structures. Isolated storms ahead of the main complex are likely to have the greatest potential for the largest hail, ping pong balls or larger. The isolated tornado threat will also be greatest ahead of the primary complex and in the vicinity of the lingering outflow from this morning. Activity will ramp up through the mid and late afternoon, before exiting the CWA around/shortly after 00z. .LONG TERM.../Sunday night through Saturday/ Issued at 227 PM CDT Sat Jul 11 2020 Key Points: 1.) Temperatures... Near to above normal temperatures generally continue, with a signal for increased heat towards the end of next week. 2.) Precipitation... A few chances for storms this week, especially Tuesday. ------------------------------------------------------------------- 1.) Temperatures: General persistent pattern continues... with Iowa's weather impacts generally driven by position of huge 500mb anticyclonic high. This high has slowly drifted SW nearer to the Guadalupe Mountains of Mexico, which has helped to bring a northwesterly component to Iowa and migrate the associated thermal ridge westward towards the South Dakota and Nebraska. Subsequently, temperatures have cooled a few degrees over the past few days. Throughout this week, the high may gradually drift east/northeastward towards the OK panhandle. By the end of next week, it should be near Tulsa... which is a location that generally hints at hot temperatures in Iowa via the placement of the thermal ridge. By the end of the week, 850mb temperatures may be near the +22C to +25C range, which would suggest highs well into the 90s. There is obviously a fair amount of time between now and the end of next week, so will not lock into the forecast too much at this point. During the beginning to middle of the week 850mb temps look to fluctuate around the +16C to +21C range... initially suggesting temperatures in the 80s to low 90s without cloud cover... with the clouds, especially on Tuesday, highs should be tempered to the 80s. 2.) Precipitation: The best chance for precipitation this week should be on Tuesday. A boundary oriented NE-SW tied into an upper low in Canada will serve as a focusing mechanism for precipitation during the day Tuesday. 950mb frontogenetical forcing looks very impressive as this boundary should be draped across Iowa during peak heating. A decent enough moisture surge is expected with this system to help juice the atmosphere. At this time, severe weather cannot be ruled out... but heavy rainfall producers over a fairly short period of time certainly seems plausible. Another shot for precip may be in the Thursday/Friday timeframe as a somewhat similar, almost "copycat" system looks to propagate across Iowa. At this time, dynamical support seems to not be as strong with this event, as the Tuesday event. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1232 PM CDT Sat Jul 11 2020 Thunderstorm activity later this afternoon and evening most likely to affect KFOD/KMCW, with lesser chances to affect KFOD/KDSM/KOTM. As such, have entered periods of prevailing TSRA at KMCW/KALO with MVFR reductions this evening, and limited to VCTS or no mentions at KFOD/KDSM/KOTM and prevailing VFR. Otherwise, prevailing WNW/NW winds potentially gusting to around 25kts as deep mixing is achieved. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Curtis LONG TERM...Kotenberg AVIATION...Curtis
Hazardous weather outlook, Jul 11, 5:33 PM CDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 533 PM CDT Sat Jul 11 2020 IAZ007-017-026>028-035>039-047>050-061-062-075-122245- Worth-Cerro Gordo-Franklin-Butler-Bremer-Webster-Hamilton-Hardin- Grundy-Black Hawk-Boone-Story-Marshall-Tama-Jasper-Poweshiek- Mahaska- 533 PM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Tuesday and again Thursday and Friday over most of the area. The severe weather potential for next week will be determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening. IAZ004>006-015-016-023>025-033-034-044>046-057>060-070>074- 081>086-092>097-122245- Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt- Wright-Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas- Polk-Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 533 PM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Tuesday and again Thursday and Friday over most of the area. The severe weather potential for next week will be determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 11, 4:41 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
441 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL 4 SSW PARKERSBURG 42.52N 92.81W
07/11/2020 M1.00 INCH GRUNDY IA TRAINED SPOTTER
&&
HAHNLocal storm report, Jul 11, 5:24 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL ROLAND 42.17N 93.50W
07/11/2020 M1.00 INCH STORY IA EMERGENCY MNGR
NICKEL TO QUARTER SIZED HAIL.
0518 PM HAIL 1 N ROLAND 42.19N 93.50W
07/11/2020 M1.75 INCH STORY IA PUBLIC
REPORT VIA SOCIAL MEDIA.
&&Local storm report, Jul 11, 5:40 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
540 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 1 NNE COLO 42.03N 93.31W
07/11/2020 E1.00 INCH STORY IA PUBLIC
TRAINED SPOTTER REPORTS QUARTER SIZE HAIL ON
US 65 HALF WAY BETWEEN COLO AND ZEARING.
&&
KCMLocal storm report, Jul 11, 5:46 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 1 SW MCCALLSBURG 42.16N 93.40W
07/11/2020 E1.25 INCH STORY IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED 1.25 INCH HAIL 1
MILE SW OF MCCALLSBURG.
&&
KCMLocal storm report, Jul 11, 5:52 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
552 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL ROLAND 42.17N 93.50W
07/11/2020 E2.50 INCH STORY IA BROADCAST MEDIA
COURTESY OF KCCI. REPORT VIA SOCIAL MEDIA.
&&
KLPLocal storm report, Jul 11, 5:56 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
556 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 1 SE NEVADA 42.01N 93.44W
07/11/2020 E1.00 INCH STORY IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS 1 INCH HAIL IN
NEVADA, IA.
&&
KCMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 1:32 AM CDT | Special Weather Statement | DMX | Crawford | 43 min |
| Jul 11, 2:28 AM CDT | Special Weather Statement | DMX | Audubon | 47 min |
| Jul 11, 8:43 AM CDT | Severe Thunderstorm Warning | DMX | Bremer | 21 min |
| Jul 11, 9:16 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 14 min |
| Jul 11, 2:17 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 43 min |
| Jul 11, 2:44 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 46 min |
| Jul 11, 2:48 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 42 min |
| Jul 11, 2:56 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story, Webster | 49 min |
| Jul 11, 3:03 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin | 42 min |
| Jul 11, 3:20 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Palo Alto, Pocahontas | 40 min |
| Jul 11, 3:21 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Winnebago, Worth | 39 min |
| Jul 11, 3:23 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 52 min |
| Jul 11, 3:24 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Wright | 51 min |
| Jul 11, 3:53 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 37 min |
| Jul 11, 3:57 PM CDT | Special Weather Statement | DMX | Grundy | 48 min |
| Jul 11, 4:06 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Butler, Grundy | 39 min |
| Jul 11, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 40 min |
| Jul 11, 4:44 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Tama | 35 min |
| Jul 11, 4:48 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Butler, Grundy | 24 min |
| Jul 11, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin, Marshall, Story | 29 min |
| Jul 11, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Story | 46 min |
| Jul 11, 5:40 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 35 min |
| Jul 11, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Poweshiek | 17 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.